Colorado, 2021Strong Wind in Colorado, May 22, 2021
May 22, 2021 · NWS GJT · 1 event in 1 county or zone
A narrow line of showers lifted across the western portion of Mesa County late on the night of the 22nd and produced strong winds. These strong winds led to tree damage near Highline Lake State Park.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $100,000
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A narrow line of showers lifted across the western portion of Mesa County late on the night of the 22nd and produced strong winds. These strong winds led to tree damage near Highline Lake State Park.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Junction, CO wrote its last area forecast discussion before the first event at May 22, 4:45 PM MST, 4 hours 15 minutes earlier.
Area forecast discussion, May 22, 4:45 PM MST, 4 hours 15 minutes before
Area Forecast Discussion
National Weather Service Grand Junction CO
545 PM MDT Sat May 22 2021
.SHORT TERM...(Tonight through Sunday night)
Issued at 325 PM MDT Sat May 22 2021
Even with slightly lower precipitable water values across the
region this afternoon, shower and thunderstorm activity has been
as prolific as yesterday. As a result of increased clouds and
convection, humidities have remained above critical thresholds.
Therefore, the Red Flag Warnings for southeast Utah were cancelled
with this afternoon's package. Rain rates have generally been
light with showers, though locally higher amounts have been
estimated by radar on the stronger storms. Additionally, quick
storm tracks have minimized the threat for any burn scar flooding
with cells moving at speeds between 30 and 40 mph. Gusty outflow
winds exceeding 45 mph have been occurring as well. Even without
showers, breezy conditions have prevailed across the region thanks
to the presence of a 90 to 100 knot jetstreak aloft. Therefore,
the ongoing Wind Advisories will continue through this evening as
planned. Warm road temperatures have minimized the threat for
accumulating snow at the highest peaks of the San Juan Mountains
this afternoon, and this trend is expected to continue into the
overnight hours as shower coverage gradually diminishes down
south. This downward trend of shower activity will occur from
southwest to northeast as a dry slot settles over the region as
the broad area of low pressure lifts northward.
As this system continues its track to the northeast, the jet and
aforementioned dry slot will spread across the Western Slope on
Sunday. This will result in mostly dry and breezy conditions. An
exception to the dry weather will be across the eastern Uintas and
portions of northwest Colorado where isolated convection is
expected. As the previous forecaster mentioned, critical fire
weather conditions look to spread across a good portion of the
lower elevations during the afternoon hours. However, conditions
remain borderline and confidence in fuels status continues to
decrease as a result of both yesterday's and today's
precipitation. Therefore, have followed suit and opted to not
issue any fire highlights at this time.
Overnight lows will trend near to slightly below normal for the
northern tier of the forecast area tonight, with more noticeable
cooling projected across southeast Utah and southwest Colorado.
High temperatures on Sunday will run 7 to 14 degrees cooler in the
wake of the low with another round of below normal readings
expected Sunday night.
.LONG TERM...(Monday through Saturday)
Issued at 325 PM MDT Sat May 22 2021
This weekend's slow moving low finally lifts into Canada by Monday
morning, relaxing the pressure gradient overhead. Temperatures will
rebound on Monday, but hover near climo normals. The next Pacific
Northwest trough starts to dig into the western CONUS by Tuesday,
which will slowly turn upper level winds back to the southwest as
the low progresses inland. As a result, expect temperatures to
gradually rise each day next week, thanks to mild warm air
advection. Cluster analyses indicate a more northerly track with
this system, which will limit moisture from reaching much of the
CWA. The low is expected to track across the Northern Rockies
midweek, with a bulk of the precipitation falling over Montana and
into the Northern Plains. The Uintas in northeast Utah and the
Park/Elkheads in northwest Colorado have the best chance of
receiving any precip from this clipper Wednesday evening. Elsewhere,
expect dry weather with an uptick in winds with the passing system.
Then, zonal flow and warming temps return for the entire region as
we round out the work week.
Unless the mid week trough takes a deeper track, the long term
forecast is looking warm and dry. As a result, current trend returns
the concern for widespread critical fire weather conditions across
the Western Slope by mid week.
&&
.AVIATION...(For the 00Z TAFS through 00Z Sunday evening)
Issued at 545 PM MDT Sat May 22 2021
Showers and thunderstorms will continue to sweep northward at 25
to 30 kts this evening producing strong outflow winds to 45 kts.
ILS breakpoints will continue to be met in showers. Strong south
to southwest winds will impact all TAF sites through the evening.
Expect sustained winds between 15 and 20 kts and gusts to 40
knots. Winds decrease late tonight, but aren't likely to
completely diminish. Showers will taper off from southwest to
northeast overnight with isolated activity likely over the Eastern
Uintas and portions of northwest Colorado on Sunday. Otherwise,
dry and breezy weather is expected.
&&
.GJT WATCHES/WARNINGS/ADVISORIES...
CO...Wind Advisory until 11 PM MDT this evening for COZ021.
UT...Wind Advisory until 11 PM MDT this evening for UTZ022-029.
&&
SHORT TERM...MMS
LONG TERM...ERW
AVIATION...TGJT
Hazardous weather outlook, May 22, 4:30 AM MST, 16 hours 30 minutes before
Hazardous Weather Outlook
National Weather Service Grand Junction CO
530 AM MDT Sat May 22 2021
COZ001>014-017>023-UTZ022>025-027>029-231130-
Lower Yampa River Basin-Central Yampa River Basin-
Roan and Tavaputs Plateaus-Elkhead and Park Mountains-
Upper Yampa River Basin-Grand Valley-Debeque to Silt Corridor-
Central Colorado River Basin-Grand and Battlement Mesas-
Gore and Elk Mountains/Central Mountain Valleys-
Central Gunnison and Uncompahgre River Basin-
West Elk and Sawatch Mountains-Flat Tops-
Upper Gunnison River Valley-Uncompahgre Plateau and Dallas Divide-
Northwest San Juan Mountains-Southwest San Juan Mountains-
Paradox Valley/Lower Dolores River-
Four Corners/Upper Dolores River-Animas River Basin-
San Juan River Basin-Southeast Utah-Eastern Uinta Mountains-
Eastern Uinta Basin-Tavaputs Plateau-Arches/Grand Flat-
La Sal and Abajo Mountains-Canyonlands/Natural Bridges-
530 AM MDT Sat May 22 2021
This hazardous weather outlook is for eastern Utah and western
Colorado.
.DAY ONE...Today and Tonight
Gusty winds upwards of 40 mph will be common today. Critical fire
weather conditions are expected across southeast Utah.
.DAYS TWO THROUGH SEVEN...Sunday through Friday
Critical fire weather conditions are possible tomorrow.
.SPOTTER INFORMATION STATEMENT...
Spotter activation will not be needed.
In the hours before
Local storm report, May 22, 4:02 PM MST, 4 hours 58 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
502 PM MDT SAT MAY 22 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0500 PM HAIL 1 W GRAND JUNCTION 39.09N 108.58W
05/22/2021 M0.25 INCH MESA CO NWS EMPLOYEE
SOME SLIGHTLY LARGER STONES.
&&Local storm report, May 22, 4:29 PM MST, 4 hours 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
529 PM MDT SAT MAY 22 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0457 PM HAIL 3 WNW GRAND JUNCTION 39.11N 108.59W
05/22/2021 E0.25 INCH MESA CO PUBLIC
&&Local storm report, May 22, 5:09 PM MST, 3 hours 51 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
609 PM MDT SAT MAY 22 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0544 PM TSTM WND GST 2 E RIFLE 39.53N 107.73W
05/22/2021 M58 MPH GARFIELD CO ASOS
ASOS STATION KRIL GARFIELD COUNTY RGNL AP.
&&Local storm report, May 22, 5:30 PM MST, 3 hours 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
630 PM MDT SAT MAY 22 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0625 PM HEAVY RAIN SILVERTON 37.81N 107.66W
05/22/2021 M1.41 INCH SAN JUAN CO CO-OP OBSERVER
WITH 1.1 INCHES OF SNOW.
&&Local storm report, May 22, 5:36 PM MST, 3 hours 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
636 PM MDT SAT MAY 22 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0455 PM HAIL GRAND JUNCTION 39.09N 108.55W
05/22/2021 M0.25 INCH MESA CO PUBLIC
&&Special weather statement, May 22, 8:09 PM MST, 51 minutes before
Special Weather Statement
National Weather Service Grand Junction CO
909 PM MDT Sat May 22 2021
COZ019-023-230345-
Southwest San Juan Mountains CO-San Juan River Basin CO-
909 PM MDT Sat May 22 2021
...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL ARCHULETA COUNTY UNTIL
945 PM MDT...
At 908 PM MDT, Doppler radar was tracking a thunderstorm near Dulce,
moving northeast at 45 mph.
Wind gusts 45 to 55 mph will be possible with this fast moving
storm storm.
Locations impacted include...
Pagosa Springs and Chromo.
This includes the following highways...
U.S. Highway 84 in Colorado between mile markers 2 and 27.
U.S. Highway 160 in Colorado between mile markers 144 and 154.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3700 10713 3739 10695 3740 10671 3741 10668
3726 10668 3699 10680
TIME...MOT...LOC 0308Z 203DEG 43KT 3699 10701
15Strong Wind, Grand Valley
- When
- May 22, 9:00 PM MST
- Where
- Grand Valley forecast zone
- Measured
- 43 kt (49 mph) estimated gust
- Property damage
- $100,000
- Reported by
- Public
- Coordinates
- 39.308, -108.185 (the zone’s center; the record gives no point)
Strong winds estimated to be in the 45 to 50 mph range downed numerous tree limbs about a foot in diameter near Highline Lake State Park. The limbs fell on the house as well as the transformer, resulting in damage to the walls and interior.
- Strong Wind
- Non-thunderstorm winds below high wind criteria that nonetheless caused damage or casualties.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Rip Currents in Florida, May 22 to 24, 20212 deaths · 1 injured · 6 events
- Rip Current in New York, May 22, 20211 death · 1 event
- Hail and Damaging Winds in New Mexico, May 22, 2021$25,000 · 2 in hail · 18 events
- Tornadoes and Hail in Colorado, May 22, 2021EF0 · 14 events
- High Wind in Arizona, May 22, 202161 kt wind · 4 events
- Flash Flood and Hail in Colorado, May 22, 20211.25 in hail · 4 events
- Wildfire and Dense Fog in California, May 22 to 27, 20213 events
- Damaging Wind in Texas, May 22, 202157 kt wind · 1 event
- Wildfire in Florida, May 22 to 29, 20211 event
- High Wind in Wyoming, May 22, 202166 kt wind · 1 event
- Strong Wind in Oregon, May 22, 20211 event
- Marine Thunderstorm Wind in Lake Superior, May 22, 20211 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 950553.